Alert archive / Nevada / Flash Flood Warnings in 2013

Flash Flood Warning 262, NWS Las Vegas, NV

September 2, 2013Clark County, Lincoln County, Nevada

NWS Las Vegas, NV issued this flash flood warning at Sep 2, 2013, 1:52 PM PDT for Clark County, Lincoln County, Nevada. It was in force for 113 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 2, 2013, 1:52 PM PDT (20:52 UTC)
Expired
Sep 2, 2013, 3:45 PM PDT
In force
113 min
Issued by
NWS Las Vegas, NV
Area
Storm-based polygon
Flood severity
None

Counties Clark County, NV, Lincoln County, NV

The radar

The Las Vegas radar (KESX), 141 km from the middle of the area, began a volume at 20:55 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Las Vegas, NV (KVEF), launched 12:00Z, 8.9 hours before the alert went out and 68 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Las Vegas, NV at 12:00Z on 2013-09-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 780 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Las Vegas, NV at 12:00Z on 2013-09-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 32 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
780 J/kg
Mixed-layer CIN
-140 J/kg
Mixed-layer LCL
1553 m above ground
0-6 km bulk shear
22 kt
0-1 km storm-relative helicity
32 m²/s²
0-3 km storm-relative helicity
47 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

945 
WGUS55 KVEF 022052
FFWVEF
NVC003-017-022245-
/O.NEW.KVEF.FF.W.0262.130902T2052Z-130902T2245Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE LAS VEGAS NV
152 PM PDT MON SEP 2 2013

THE NATIONAL WEATHER SERVICE IN LAS VEGAS HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  SOUTH CENTRAL LINCOLN COUNTY IN SOUTH CENTRAL NEVADA...
  EXTREME NORTH CENTRAL CLARK COUNTY IN SOUTHERN NEVADA...

* UNTIL 345 PM PDT.

* AT 142 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  VERY HEAVY RAIN FROM A THUNDERSTORM OVER EXTREME NORTH CENTRAL     
  CLARK COUNTY IN THE DESERT NATIONAL WILDLIFE REFUGE...OR 30 MILES  
  NORTHWEST OF MOAPA. THE STORM PRODUCING VERY HEAVY RAIN WAS NEARLY 
  STATIONARY. THIS WARNING REPLACES THE FLOOD ADVISORY FOR THE SAME  
  AREA.

* LOCATIONS IMPACTED INCLUDE...
  DESERT NATIONAL WILDLIFE REFUGE...
  ALAMO ROAD...
  OLD CORN CREEK ROAD...
  MAINLY RURAL AREAS OF EXTREME NORTHERN CLARK AND SOUTHERN LINCOLN  
  COUNTIES.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FLASH FLOODING IS EXPECTED IN WASHES...LOW WATER CROSSINGS AND ON
AREA ROADWAYS. FLASH FLOODING IS NATURES NUMBER ONE KILLER. TO ESCAPE
RISING WATER...MOVE TO HIGHER GROUND. NEVER TRY TO CROSS A FLOODED
ROADWAY OR WALK THROUGH FLOODWATERS. TURN AROUND...DONT DROWN!

REPORT FLOODING BY POSTING YOUR REPORT TO THE LAS VEGAS NATIONAL
WEATHER SERVICE FACEBOOK PAGE...OR ON TWITTER USING...AT NWSVEGAS.

&&

LAT...LON 3704 11534 3711 11534 3711 11515 3685 11510
      3676 11513 3679 11521 3687 11525 3688 11530

$$

WOLCOTT
2 follow-up statements
647 
WGUS75 KVEF 022144
FFSVEF

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE LAS VEGAS NV
244 PM PDT MON SEP 2 2013

NVC003-017-022245-
/O.CON.KVEF.FF.W.0262.000000T0000Z-130902T2245Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
CLARK NV-LINCOLN NV-
244 PM PDT MON SEP 2 2013

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 345 PM PDT FOR SOUTH
CENTRAL LINCOLN AND EXTREME NORTH CENTRAL CLARK COUNTIES...

AT 236 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED 
THAT SHOWERS AND THUNDERSTORMS HAD DIMINISHED OVER THE SHEEP RANGE 
AND THE DESERT NATIONAL WILDLIFE REFUGE. HOWEVER...RUNOFF FROM 
EARLIER RAINFALL MAY STILL BE FLOWING IN THE AREA AND THE FLASH 
FLOOD WARNING WILL CONTINUE THROUGH 345 PM.

LOCATIONS IMPACTED INCLUDE...
DESERT NATIONAL WILDLIFE REFUGE...
ALAMO ROAD...
OLD CORN CREEK ROAD...
MAINLY RURAL AREAS OF EXTREME NORTHERN CLARK AND SOUTHERN LINCOLN    
COUNTIES.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FLASH FLOODING IS EXPECTED IN WASHES...LOW WATER CROSSINGS AND ON
AREA ROADWAYS. FLASH FLOODING IS NATURES NUMBER ONE KILLER. TO ESCAPE
RISING WATER...MOVE TO HIGHER GROUND. NEVER TRY TO CROSS A FLOODED
ROADWAY OR WALK THROUGH FLOODWATERS. TURN AROUND...DONT DROWN!

REPORT FLOODING BY POSTING YOUR REPORT TO THE LAS VEGAS NATIONAL
WEATHER SERVICE FACEBOOK PAGE...OR ON TWITTER USING...AT NWSVEGAS.

&&

LAT...LON 3704 11534 3711 11534 3711 11515 3685 11510
      3676 11513 3679 11521 3687 11525 3688 11530

$$

WOLCOTT
458 
WGUS75 KVEF 022239
FFSVEF

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE LAS VEGAS NV
339 PM PDT MON SEP 2 2013

NVC003-017-022248-
/O.EXP.KVEF.FF.W.0262.000000T0000Z-130902T2245Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
CLARK NV-LINCOLN NV-
339 PM PDT MON SEP 2 2013

...THE FLASH FLOOD WARNING WILL EXPIRE AT 345 PM PDT FOR SOUTH
CENTRAL LINCOLN AND EXTREME NORTH CENTRAL CLARK COUNTIES...

AT 335 PM PDT...RADAR INDICATED VERY LITTLE RAIN REMAINING OVER THE 
SHEEP RANGE. NO REPORTS OF FLOODING HAD BEEN RECEIVED...SO THE FLASH 
FLOOD WARNING WILL BE ALLOWED TO EXPIRE.

LAT...LON 3704 11534 3711 11534 3711 11515 3685 11510
      3676 11513 3679 11521 3687 11525 3688 11530

$$

MORGAN

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Las Vegas, NV wrote its last area forecast discussion before this flash flood warning went out at Sep 2, 1:39 PM PDT, 13 minutes earlier.

Area forecast discussion, Sep 2, 1:39 PM PDT, 13 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LAS VEGAS NV
139 PM PDT MON SEP 2 2013

.SYNOPSIS...A VERY SLOW DRYING TREND IS EXPECTED THROUGH MUCH OF THE
WEEK...WITH CHANCES FOR SHOWERS AND THUNDERSTORMS GRADUALLY
DECREASING. TEMPERATURES WILL BE A FEW DEGREES ABOVE NORMAL IN MOST
AREAS.
&&

.SHORT TERM...SATELLITE AND AREA RADARS SHOWED THUNDERSTORMS MAINLY
CONFINED TO THE HIGHER TERRAIN OF LINCOLN...CLARK AND NORTHERN
MOHAVE COUNTIES THIS AFTERNOON. THESE ARE THE AREAS IN THE FLASH
FLOOD WATCH...SO THE WATCH LOOKS GOOD AT THIS TIME AND PLAN TO LEAVE
IT AS IS. THE MAIN FEATURE OF INTEREST IS THE MID LEVEL CIRCULATION
APPROACHING SOUTHERN CALIFORNIA FROM THE SOUTH. THIS FEATURE APPEARS
TO BE COMPRISED OF A PRE EXISTING UPPER LEVEL LOW WHICH WAS OFF THE
BAJA COAST PLUS PART OF THE CIRCULATION FROM THE REMNANTS OF
TROPICAL STORM KIKO. THIS FEATURE IS EXPECTED TO TRACK NORTH ACROSS
SOUTHEAST CALIFORNIA TONIGHT AND TUESDAY MORNING. WITH DEEP MOISTURE
STILL IN PLACE...BELIEVE THIS FEATURE SHOULD BE ABLE TO PRODUCE AT
LEAST LIGHT RAIN OVER THE WESTERN ZONES...SO RAISED POPS OVERNIGHT.
REMNANT ENERGY COULD LINGER OVER THE NORTHERN AND WESTERN ZONES
TUESDAY AFTERNOON...SO KEPT HIGHER POPS THERE. THE MAIN CONCERN WITH
THUNDERSTORMS CONTINUES TO BE FLASH FLOODING...BUT COVERAGE IS NOT
EXPECTED TO BE HIGH ENOUGH ON TUESDAY TO JUSTIFY EXTENDING THE FLASH
FLOOD WATCH. EXPECT LITTLE CHANGE IN TEMPERATURES FROM TODAY TO
TUESDAY...EXCEPT IN AREAS WHERE THUNDERSTORMS OCCUR.

.LONG TERM...WEDNESDAY THROUGH MONDAY...NO SIGNIFICANT CHANGES TO
THE LONG TERM FORECAST THIS AFTERNOON. THE WEATHER WILL BE DOMINATED
BY A TROUGH OF LOW PRESSURE OVER THE PACIFIC NORTHWEST...AN AREA OF
HIGH PRESSURE OVER THE ROCKIES/CENTRAL U.S...AND WHATEVER LOCAL
MOISTURE IS LEFT OVER AND RECYCLED EACH DAY. THIS LOOKS TO BRING
MAINLY A DIURNAL CYCLE OF SHOWERS/THUNDERSTORMS TO THE REGION. NO
TWO MODELS APPEAR TO AGREE ON A SIGNIFICANT FEATURE THAT WOULD BRING
ADDITIONAL DYNAMICS TO THE AREA. THE BEST CHANCES OF SCATTERED
CONVECTION WILL BE OVER THE HIGHER TERRAIN ACROSS THE EASTERN
CWA...WITH ISOLATED CHANCES IN THE VALLEYS AND BASINS. OVERALL THERE
APPEARS TO BE A GRADUAL DRYING TREND THROUGH THE PERIOD. THIS IS
MOST SIGNIFICANT OVER THE WEEKEND WHEN THE TROUGH PUSHES
ONSHORE...LIKELY BRINGING SOME ADDITIONAL DRYING FROM THE NORTHWEST.
TEMPERATURES WILL LIKELY REMAIN JUST ABOVE NORMAL THROUGH THE
PERIOD.
&&

.AVIATION...FOR MCCARRAN...THUNDERSTORM CHANCES AT THE TERMINAL WILL
BE LOW THROUGH THE WEEK...ESPECIALLY FROM WEDNESDAY ONWARD. THERE
WILL BE THUNDERSTORM CHANCES IN ALL APPROACH CORRIDORS TUESDAY...AND
CHANCES SHOULD BE LIMITED TO THE MORMON MESA AND PEACH SPRINGS
CORRIDORS BEGINNING ON WEDNESDAY. WINDS WILL GENERALLY FOLLOW NORMAL
DIURNAL PATTERNS...EXCEPT OUTFLOW BOUNDARIES FROM THUNDERSTORMS
COULD BRING PERIODS OF GUSTY AND SHIFTING WINDS.

FOR THE REST OF SOUTHERN NEVADA...NORTHWEST ARIZONA...AND SOUTHEAST
CALIFORNIA...CHANCES FOR THUNDERSTORMS WILL CONTINUE AREAWIDE
THROUGH TUESDAY...THEN DECREASE FROM THE WEST BEGINNING ON
WEDNESDAY. WINDS WILL GENERALLY FOLLOW NORMAL DIURNAL
PATTERNS...EXCEPT OUTFLOW BOUNDARIES FROM THUNDERSTORMS COULD BRING
PERIODS OF GUSTY AND SHIFTING WINDS.
&&

.VEF WATCHES/WARNINGS/ADVISORIES...
NV...FLASH FLOOD WATCH UNTIL 11 PM PDT THIS EVENING FOR NVZ015-019.
AZ...FLASH FLOOD WATCH UNTIL 11 PM MST THIS EVENING FOR AZZ001.
CA...NONE.
&&

MORGAN/WOLCOTT

FOR MORE FORECAST INFORMATION...SEE US ON OUR WEBPAGE:

HTTP://WEATHER.GOV/LASVEGAS OR FOLLOW US ON FACEBOOK AND TWITTER
Hazardous weather outlook, Sep 2, 4:27 AM PDT, 9 hours 25 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LAS VEGAS NV
427 AM PDT MON SEP 2 2013

AZZ001-NVZ015-019-031000-
NORTHWEST PLATEAU-LINCOLN COUNTY-SPRING MOUNTAINS-
427 AM PDT MON SEP 2 2013 /427 AM MST MON SEP 2 2013/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST
ARIZONA AND SOUTHERN NEVADA.

.DAY ONE...TODAY AND TONIGHT

FLASH FLOOD WATCH FOR PORTIONS OF NORTHWEST ARIZONA AND
NEVADA...INCLUDING THE FOLLOWING AREAS...IN NORTHWEST
ARIZONA...NORTHWEST PLATEAU. IN NEVADA...LINCOLN COUNTY AND SPRING
MOUNTAINS-RED ROCK CANYON FROM 11 AM PDT/MST THIS MORNING THROUGH
THIS EVENING.

LOW LYING AREAS AND LOW WATER CROSSINGS COULD SEE RAPIDLY FLOWING
WATER AS WELL AS ROCKS...MUD AND DEBRIS. ROADS THAT EXIST IN THESE
AREAS MAY BE IMPASSABLE. SOME DIRT SECONDARY ROADS COULD BE WASHED
OUT. BURN AREAS FROM RECENT FOREST FIRES COULD SEE DEBRIS FLOWS
DEVELOP...SUCH AS THE CARPENTER 1 BURN AREAS. DEBRIS FLOWS COULD
FORM AND IMPACT AREAS WELL AWAY FROM WHERE ANY RAIN EVEN FALLS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

ISOLATED TO SCATTERED SHOWERS AND THUNDERSTORMS ARE POSSIBLE THROUGH
SUNDAY AS A MOIST AND UNSTABLE AIR MASS REMAINS OVER THE AREA. HEAVY
RAINFALL AND LOCALIZED FLASH FLOODING COULD OCCUR...ESPECIALLY IN
RECENT BURN SCARS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. HOWEVER...
SPOTTERS ARE ENCOURAGED TO REPORT ANY SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

AZZ002-003-036-CAZ519>527-NVZ014-016>018-020>022-031000-
LOWER COLORADO RIVER VALLEY-NORTHWEST DESERTS-
LAKE MEAD NATIONAL RECREATION AREA-EASTERN SIERRA SLOPES-
OWENS VALLEY-WHITE MOUNTAINS OF INYO COUNTY-
DEATH VALLEY NATIONAL PARK-WESTERN MOJAVE DESERT-
EASTERN MOJAVE DESERT-MORONGO BASIN-CADIZ BASIN-
SAN BERNARDINO COUNTY-UPPER COLORADO RIVER VALLEY-
ESMERALDA AND CENTRAL NYE COUNTY-NORTHEAST CLARK COUNTY-
WESTERN CLARK AND SOUTHERN NYE COUNTY-SHEEP RANGE-
LAS VEGAS VALLEY-SOUTHERN CLARK COUNTY-
427 AM PDT MON SEP 2 2013 /427 AM MST MON SEP 2 2013/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST
ARIZONA...CALIFORNIA AND SOUTHERN NEVADA.

.DAY ONE...TODAY AND TONIGHT

A MOIST AND UNSTABLE AIR MASS WILL LEAD TO ANOTHER DAY OF ISOLATED
TO SCATTERED SHOWERS AND THUNDERSTORMS. LOCALLY HEAVY RAINFALL IS
POSSIBLE.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

ISOLATED TO SCATTERED SHOWERS AND THUNDERSTORMS ARE POSSIBLE THROUGH
SUNDAY AS A MOIST AND UNSTABLE AIR MASS REMAINS OVER THE AREA. HEAVY
RAINFALL AND LOCALIZED FLASH FLOODING MAY OCCUR.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. HOWEVER...
SPOTTERS ARE ENCOURAGED TO REPORT ANY SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

The office that day

Everything else NWS Las Vegas, NV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 1, 5:03 PM PDTAreal Flood AdvisoryVEFClark87 min
Sep 1, 6:07 PM PDTFlash Flood WarningVEFClark3 hr
Sep 1, 9:07 PM PDTAreal Flood AdvisoryVEFClark6 hr
Sep 2, 2:37 AM PDTFlash Flood WatchVEFClark, Lincoln, Nye18 hr
Sep 2, 1:05 PM PDTAreal Flood AdvisoryVEFClark, Lincoln3 hr
Sep 2, 1:45 PM PDTAreal Flood AdvisoryVEFLincoln2 hr
Sep 2, 3:21 PM PDTFlash Flood WarningVEFClark114 min
Sep 2, 3:32 PM PDTFlash Flood WarningVEFClark118 min

Nearby

Flash Flood Warnings in Nevada, 2013Every flash flood warning in 2013

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.